High Wind, Parmer
- When
- February 27, 9:05 PM CST to 10:00 PM CST
- Where
- Parmer forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
A strong cold frontal passage resulted in severe northerly winds over portions of the extreme southwestern Texas Panhandle during the evening hours of the 27th. The Texas Tech University West Texas Mesonet station near Friona recorded a peak gust of 68 mph at 21:10 CST, and measured intermittent sustained wind speeds of 40 mph or greater between 21:05 CST and 22:00 CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong cold frontal passage resulted in severe northerly winds over portions of the extreme southwestern Texas Panhandle during the evening hours of the 27th. The Texas Tech University West Texas Mesonet station near Friona recorded a peak gust of 68 mph at 21:10 CST, and measured intermittent sustained wind speeds of 40 mph or greater between 21:05 CST and 22:00 CST. No damages were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 27, 8:42 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 842 PM CST FRI FEB 27 2009 .UPDATE... STRONG 3MB SURFACE PRESSURE RISES TO 12 MB NEAR TAD IN CLOSE AGREEMENT WITH THE LATEST RUC13. RUC13 MOVES RISE CENTER OVER THE WESTERN TEXAS PANHANDLE BY 04Z WITH INTENSIFICATION TO 15 MB/3HRS BEFORE SLIGHT WEAKENING. SURACE OBSERVATIONS ACROSS THE WESTERN PANHANDLE AND NORTHEAST NEW MEXICO SUPPORT SOLID WIND ADVISORY LEVELS APPROACHING OUR AREA. PRESSURE RISES VERY WELL MAY SUPPORT APPROACHING LOW END OF HIGH WIND CRITERIA IN A FEW LOCATIONS BUT CANT SAY WHERE YET. RUC ALSO DEVELOPS A SECOND WIND MAXIMUM OVER NORTHEASTERN ZONES BETWEEN 04Z-05Z SHIFTING QUICKLY SOUTHWARD THROUGH PARTS OF ROLLING PLAINS AND EASTERN SOUTH PLAINS. WE ARE RETAINING THE EARLIER WIND ADVISORY THOUGH INCREASING SPEEDS AND GUSTS SLIGHTLY...ALONG WITH A SLIGHTLY FASTER ARRIVAL TIME. MCQUEEN && .PREV DISCUSSION... /ISSUED 545 PM CST FRI FEB 27 2009/ AVIATION... A FAST MOVING COLD FRONT CURRENTLY WELL TO THE NORTH OF THE AREA WILL PUSH THROUGH THE REGION LATER THIS EVENING. WINDS WILL QUICKLY SHIFT TO THE NORTH TO NORTHEAST AND BECOME VERY WINDY WITH SUSTAINED SPEEDS POSSIBLY REACHING 30 KNOTS FOR A BRIEF TIME PERIOD. THE HIGHEST WIND SPEEDS WILL LAST FOR ONLY A FEW HOURS BEFORE WINDS SUBSIDE TO AROUND 15 KNOTS BY DAYBREAK. BLOWING DUST COULD REDUCE VISIBILITIES AT KLBB FOR A SHORT TIME PERIOD AS WELL. SOME LOW STRATUS WILL ALSO BE POSSIBLE ALONG THE FRONTAL BOUNDARY BUT VFR CONDITIONS ARE STILL EXPECTED. PREV DISCUSSION... /ISSUED 230 PM CST FRI FEB 27 2009/ SHORT TERM... PRIMARY FOCUS IS ON A STRONG COLD FRONT THAT RACE THROUGH THE AREA TONIGHT WITH STRONG WINDS AND COLDER AIR IN ITS WAKE /YET AGAIN TO START A WEEKEND/. A COMPACT BUT POTENT CLOSED LOW WAS CURRENTLY MOVING INTO WESTERN SOUTH DAKOTA EARLY THIS AFTERNOON. THIS SYSTEM WILL TRANSLATE STEADILY SOUTHEAST TO THE SOUTHERN MISSISSIPPI RIVER VALLEY BY 00Z SUNDAY. AS IT PASSES BY TO THE NORTH TONIGHT A STRONG COLD FRONT WILL BE PLUNGE SOUTHWARD...RACING ACROSS THE TEXAS PANHANDLE THIS EVENING AND THROUGH THE REMAINDER OF THE CWA INTO THE EARLY MORNING HOURS SATURDAY. PROGGED PRESSURE RISES OF 10-13 MB RISES PER 3 HOURS /CENTERED ACROSS THE CENTRAL AND WESTERN ZONES/ ALONG WITH 850 MB WINDS OF 45 TO 55+ KTS /ACROSS THE EASTERN ZONES/ IN THE WAKE OF THE COLD FRONT WILL SUPPORT A BRIEF PERIOD OF STRONG WINDS IN THE WAKE OF THE FRONT. EXPECT NORTHERLY WINDS SUSTAINED IN THE 25 TO 35 MPH RANGE...WITH GUSTS OF 45 TO 55 MPH FOR A COUPLE OF HOURS IN THE WAKE OF THE FRONT. COULD NOT ENTIRELY RULE OUT A FEW SEVERE GUSTS GIVEN THE PROJECTED MAGNITUDE OF THE PRESSURE RISES. THUS...WILL ISSUE A A WIND ADVISORY FOR THE ENTIRE AREA FOR THE 04-12Z TIME-FRAME. WINDS WILL QUICKLY DIMINISH TOWARD DAWN AS THE FRONT PUSHES WELL TO THE SOUTH AND PRESSURE GRADIENT RELAXES...BUT STILL EXPECT BRISK NORTHERLY WINDS TO CONTINUE THROUGH THE DAY...ESPECIALLY ACROSS THE CENTRAL AND EASTERN ZONES. THE OTHER BIG STORY WILL BE THE COLDER AIR THAT WILL MOVE IN BEHIND THE FRONT TONIGHT. EXPECT TEMPERATURES TO DIP INTO THE 20S TO AROUND 30 DEGREES TONIGHT...WITH WIND CHILL VALUES POSSIBLY DIPPING INTO THE TEENS. TEMPERATURES ON SATURDAY WILL STRUGGLE INTO THE LOW TO MID 50S FOR MOST LOCATIONS...EVEN WITH PLENTY OF SUNSHINE. LONG TERM... TEMPERATURES WILL BE ON THE REBOUND SUNDAY AS UPPER LEVEL RIDGE MIGRATES SLOWLY EWD. SHOULD SEE A GOOD INCREASE IN TEMPS MONDAY AS HEIGHTS CONTINUE TO INCREASE...ALTHOUGH A WEAK BACKDOOR COLD FRONT LIKELY WILL SLIP INTO THE NERN ZONES MONDAY AFTN AS A SHORT WAVE TROUGH ROTATES SEWD AROUND THE UPPER RIDGE INTO THE GREAT LAKES STATES. THUS COULD SEE ABOUT A 12F GRADIENT IN TEMPS ACROSS THE AREA MONDAY AFTN. WARMEST TEMPS SHOULD OCCUR TUESDAY AND WEDNESDAY WITH THE RIDGE OVERHEAD TUESDAY AND INCREASING SWLY LOW LEVEL WINDS WEDNESDAY AS LEE TROUGH SETS UP WITH SWLY FLOW ALOFT. A SHORT WAVE TROUGH EJECTING FROM THE WRN CONUS THURSDAY WILL SHARPENT THE HEIGHT GRADIENT WITH EXPECTATION OF POTENTIALLY WINDY DAY...BUT WITH HEIGHTS BEGINNING TO FALL WOULD EXPECT TEMPS TO MODERATE A BIT FROM WARMER TUESDAY AND WEDNESDAY. PATTERN WILL REMAIN DRY WITH GENERALLY SUBSIDENT FLOW PATTERN ALOFT AND MINIMAL LOW LEVEL MOISTURE RETURN TOWARD THE MIDDLE OF THE WEEK. FIRE WEATHER... A POWERFUL COLD FRONT WILL SWEEP STRONG NORTHERLY WINDS ACROSS THE AREA TONIGHT...WITH BREEZY NORTHERLY WINDS AND COLDER AND VERY DRY AIR IN ITS WAKE SATURDAY. EVEN WITH THE BELOW AVERAGE TEMPERATURES SATURDAY /HIGHS ONLY IN THE LOW TO MID 50S/ THE DRY AIR WILL ALLOW RH VALUES TO DROP INTO THE 15 TO 25 PERCENT RANGE. THE DRY CONDITIONS AND BREEZY WINDS /20 FT WINDS SUSTAINED AROUND 10 TO 15 MPH/ WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 25 52 21 65 34 / 0 0 0 0 0 TULIA 29 51 21 62 37 / 0 0 0 0 0 PLAINVIEW 29 52 21 63 36 / 0 0 0 0 0 LEVELLAND 28 54 21 66 34 / 0 0 0 0 0 LUBBOCK 30 54 22 65 36 / 0 0 0 0 0 DENVER CITY 30 56 23 66 34 / 0 0 0 0 0 BROWNFIELD 30 56 22 65 35 / 0 0 0 0 0 CHILDRESS 30 51 24 60 34 / 0 0 0 0 0 SPUR 29 55 22 63 35 / 0 0 0 0 0 ASPERMONT 30 55 22 61 34 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 AM CST SATURDAY FOR THE FOLLOWING ZONES: TXZ021>044. && 05/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 307 PM CST FRI FEB 27 2009 TXZ021>044-282115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 307 PM CST FRI FEB 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT NON PRECIPITATION A STRONG COLD FRONT WILL BRING SUSTAINED NORTHERLY WINDS IN EXCESS OF 30 MPH LATE TONIGHT AND EARLY SATURDAY MORNING TO MUCH OF THE SOUTH PLAINS REGION. A WIND ADVISORY IS IN EFFECT FROM 10 PM TO 6 AM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155216.